Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 10, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2017, 8:37 AM CDT for 4 counties in South Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 8:37 AM CDT (13:37 UTC)
- Expired
- May 15, 2017, 9:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Davison County, SD, Hanson County, SD, Hutchinson County, SD, McCook County, SD
The radar
The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 9:10 AM CDT | HAIL 0.25 | 1 S Emery, SD | 40 MPH WINDS AND PEA-SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2856 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
450
WUUS53 KFSD 151337
SVRFSD
SDC035-061-067-087-151400-
/O.NEW.KFSD.SV.W.0010.170515T1337Z-170515T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
837 AM CDT MON MAY 15 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Davison County in southeastern South Dakota...
Southwestern McCook County in southeastern South Dakota...
Hanson County in southeastern South Dakota...
Northwestern Hutchinson County in southeastern South Dakota...
* Until 900 AM CDT
* At 837 AM CDT, a severe thunderstorm was located near Parkston,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Milltown around 840 AM CDT.
Ethan around 845 AM CDT.
Alexandria, Emery, Fulton and Farmer around 900 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.
&&
LAT...LON 4364 9740 4330 9787 4342 9812 4349 9812
4382 9784
TIME...MOT...LOC 1337Z 216DEG 42KT 4343 9794
HAIL...1.00IN
WIND...60MPH
$$
Ferguson1 follow-up statement
048
WWUS53 KFSD 151350
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
850 AM CDT MON MAY 15 2017
SDC035-061-067-087-151400-
/O.CON.KFSD.SV.W.0010.000000T0000Z-170515T1400Z/
Davison SD-McCook SD-Hanson SD-Hutchinson SD-
850 AM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR SOUTHEASTERN DAVISON...SOUTHWESTERN MCCOOK...HANSON AND NORTH
CENTRAL HUTCHINSON COUNTIES...
At 850 AM CDT, a severe thunderstorm was located 7 miles south of
Alexandria, or 13 miles northeast of Parkston, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Alexandria, Emery and Farmer around 900 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4337 9777 4349 9804 4382 9784 4364 9740
TIME...MOT...LOC 1350Z 215DEG 37KT 4354 9781
HAIL...1.00IN
WIND...60MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:09 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 15, 6:09 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 609 AM CDT Mon May 15 2017 .SHORT TERM...(Today and Tonight) Issued at 351 AM CDT Mon May 15 2017 As it so often is, forecasting thunderstorms is no easy task. And today is another example of the problems related to thunderstorm development, propagation and their effects on locations of boundaries for future thunderstorm development. Early this morning showers and thunderstorms were ongoing over western SD and starting to work into central SD at 8z. This was in response to a weak lead wave spinning out of the deepening trough over the western United States into the southern Rockies. The location of thunderstorms hints that development is likely taking place above 800mb and suspect somewhere between about 800mb and 700mb given the location of the mid level boundary. The low levels were stuck in a north to northeast flow which was advecting more stable air southward. As this wave moves through this morning the location of the mid level boundary will be very important. Some indications that the boundary will falter a bit as the wave moves by, but with some increase in mid level southerly flow south of this boundary suspect that there will be scattered thunderstorms as the wave passes. There is a good chance that the convection will diminish from about mid morning through late afternoon with the better chance for lingering showers and thunderstorms shifting east of Interstate 29. By very late afternoon and evening the next, stronger wave will lift northeast into the area. At 8z this wave was over the four corners region of the U.S. This wave will bring deeper moisture and stronger instability into the area and a much stronger LLJ to help focus thunderstorm development. Model soundings hint that somewhere near the 850mb boundary will see the weakest capping so will try to focus the higher pops near and north of this boundary, but will not rule out potential development as low as 925mb. This should bring the greatest threat for thunderstorms from about 2z through 10z and especially east of the James River. Whiles severe weather should not become widespread elevated CAPE values could reach around 2000 J/kg and 1-6km shear will likely reach about 25-30 knots of shear. This should allow a few storms to possibly attain rotation so an isolated storm with golf ball hail should be possible. .LONG TERM...(Tuesday through Sunday) Issued at 351 AM CDT Mon May 15 2017 After a quiet and dry weekend, unsettled weather returns with periodic chances for showers and thunderstorms, some of the storms could become severe. At upper levels, the amplified trough across the Four Corners becomes deeper and negatively tilted as it moves northward into the High Plains. This trough will be ejecting impulses of energy, that along with a surface low centered southwest of the CWA, will be bringing unsettled conditions on Tuesday. Temperatures peak on Tuesday as breezy southerly flow brings warmer and more humid air from the Gulf. 850mb temperatures prog values at or above 20C; therefore highs will range from the upper 80s to low 90s. Severe threat potential returns, but most of the area will be under the warm sector, thus any convection initiation before 21z may need to struggle with the capping inversion. If cap breaks, the environment will be favorable for severe thunderstorms in the evening into the overnight hours. Southerly flow continues to bring more low-level moisture, allowing dewpoints to reach the upper 60s, mainly east of the James river valley. Strong instability will be in place with MUCAPE values around 3000 J/kg, and steep level lapse rates up to 8 C/km. Moreover, the 0-6km bulk shear to 40 knots will suggest organized cells, mainly ahead of the surface boundary. Given these parameters, large hail, and damaging winds are the main threats, mainly east of the James river. This is highly dependent on the location, evolution and timing of the boundary across the CWA. The active weather pattern continues on Wednesday as the lead trough lifts northeast into the area. Soundings suggest a deep saturated layer; therefore widespread rain showers with locally moderate to heavy rain is anticipated. With high PW values, rainfall amounts to around an inch of rain is expected, with additional higher amounts possible. As the trough slides northeast into the Upper Mississippi Valley, a weak surface high pressure settles in across the northern Dakotas Wednesday night into Thursday. This will result in a brief lull from precipitation during this time frame. Periodic chances continue Thursday night into Friday, though at this time the severe weather threat remains low. A cooling trend is expected by midweek through at least Sunday, as north-northeast surface flow becomes more dominant. Highs will be in the upper 50s to mid 60s by the end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 607 AM CDT Mon May 15 2017 Showers and thunderstorms will move from west to east across the area this morning, with most of the activity to the east of the area by 18z. Another round of thudnerstorms will be likely tonight with the better chance along and north of Interstate 90. Outside of the thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...05 AVIATION...08
Hazardous weather outlook, May 15, 5:03 AM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 503 AM CDT Mon May 15 2017 SDZ038>040-050-052>055-057>060-063-064-161015- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-Charles Mix-Douglas- 503 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms will be possible this morning but the stronger thunderstorms should be to the south and east. The exception will be around Gregory and Lake Andes where a few storms could produce wind gusts to 50 mph and dime sized hail before 9 am CDT. By tonight another round of showers and thunderstorms will be possible. A few of the storms could become strong and capable of producing hail to the size of nickels and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will become likely by Tuesday night into Wednesday but at this time the strongest storms should be along and east of Interstate 29. The main threats for any of these storms will be lightning and heavy downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-061-062-065>071-161015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-McCook-Minnehaha- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 503 AM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will move through the area this morning with a few stronger storms possible. The main threats will be hail to the size of nickels and 40 mph wind gusts. The better chance for these stronger storms will be south of Interstate 90. By tonight another round of storms will become likely, with the best chance along and north of Interstate 90. A few of these storms could become severe and will be capable of producing hail to the size of golf balls and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance for thunderstorms will return again Tuesday afternoon and night, and a few of these storms could be severe as well. The better chance for severe storms should be east of Interstate 29 with tennis ball sized hail and 75 mph wind gusts possible. Additional showers and thunderstorms will be possible Wednesday but at this time any storms that develop on Wednesday should not become severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, May 15, 8:17 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 AM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TSTM WND DMG ARMOUR 43.32N 98.34W
05/15/2017 DOUGLAS SD EMERGENCY MNGR
SHINGLES OFF ROOFS, SOME BUILDING DAMAGE.
&&Local storm report, May 15, 8:28 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
828 AM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TSTM WND DMG 2 S ARMOUR 43.29N 98.34W
05/15/2017 DOUGLAS SD EMERGENCY MNGR
*** 1 INJ ***
SEMI TRUCK BLOWN OFF THE ROAD.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:08 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Davison, Douglas, Hanson, Hutchinson | 37 min |
| May 15, 8:45 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.